Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 57, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 4:05 PM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 4:05 PM CDT (21:05 UTC)
- Expired
- Jul 11, 2020, 5:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Freeborn County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:18 PM CDT | TSTM WND GST 52 | 1 S Lemond, MN | RELAYED THROUGH COUNTY WARNING POINT. |
| Jul 11, 4:30 PM CDT | TSTM WND DMG | Geneva, MN | TREE DAMAGE REPORTED. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
306
WUUS53 KMPX 112105
SVRMPX
MNC047-147-161-112200-
/O.NEW.KMPX.SV.W.0057.200711T2105Z-200711T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Sat Jul 11 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Freeborn County in south central Minnesota...
Steele County in south central Minnesota...
Southeastern Waseca County in south central Minnesota...
* Until 500 PM CDT.
* At 404 PM CDT, a severe thunderstorm was located near Hartland, or
12 miles north of Albert Lea, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Owatonna, Albert Lea, Waseca, Blooming Prairie, New Richland,
Clarks Grove, Ellendale, Alden, Glenville, Geneva, Hartland and
London.
This includes the following highways...
Interstate 35 between mile markers 5 and 41.
Interstate 90 between mile markers 143 and 173.
U.S. Highway 14 between mile markers 159 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Blue Earth and Waseca counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4364 9365 4384 9365 4413 9349 4404 9304
4350 9305 4350 9314
TIME...MOT...LOC 2104Z 304DEG 46KT 4383 9344
HAIL...1.00IN
WIND...70MPH
$$
CTG3 follow-up statements
168
WWUS53 KMPX 112142
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT Sat Jul 11 2020
MNC161-112152-
/O.CAN.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Waseca MN-
442 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASECA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.
LAT...LON 4364 9365 4374 9338 4399 9332 4394 9304
4350 9305 4350 9314
TIME...MOT...LOC 2142Z 304DEG 46KT 4355 9288
$$
MNC047-147-112200-
/O.CON.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Freeborn MN-Steele MN-
442 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR FREEBORN AND SOUTHERN STEELE COUNTIES...
At 442 PM CDT, a severe thunderstorm was located near Rose Creek, or
9 miles southeast of Austin, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Albert Lea, Blooming Prairie, Clarks Grove, Ellendale, Alden,
Glenville, Geneva, London, Hollandale, Hayward, Conger and Myrtle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4364 9365 4374 9338 4399 9332 4394 9304
4350 9305 4350 9314
TIME...MOT...LOC 2142Z 304DEG 46KT 4355 9288
HAIL...1.00IN
WIND...70MPH
$$
CTG157
WWUS53 KMPX 112150
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT Sat Jul 11 2020
MNC147-112200-
/O.CAN.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Steele MN-
450 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEELE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.
LAT...LON 4350 9314 4357 9339 4358 9340 4366 9339
4385 9335 4385 9305 4350 9305
TIME...MOT...LOC 2150Z 304DEG 46KT 4349 9275
$$
MNC047-112200-
/O.CON.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Freeborn MN-
450 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN FREEBORN COUNTY...
At 450 PM CDT, a severe thunderstorm was located near Stacyville, or
14 miles north of Osage, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, London, Hollandale,
Hayward, Myrtle and Albert Lea Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4350 9314 4357 9339 4358 9340 4366 9339
4385 9335 4385 9305 4350 9305
TIME...MOT...LOC 2150Z 304DEG 46KT 4349 9275
HAIL...1.00IN
WIND...70MPH
$$
CTG724
WWUS53 KMPX 112154
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Sat Jul 11 2020
MNC047-112203-
/O.EXP.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Freeborn MN-
454 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREEBORN COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.
LAT...LON 4350 9314 4357 9339 4358 9340 4366 9339
4385 9335 4385 9305 4350 9305
TIME...MOT...LOC 2153Z 304DEG 46KT 4348 9272
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 11, 3:53 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 353 PM CDT Sat Jul 11 2020 .SHORT TERM...(This evening through Sunday night) Issued at 336 PM CDT Sat Jul 11 2020 The risk for severe storms continues through the evening across southern Minnesota. Earlier today a supercell produced large hail across west central Minnesota, and now this supercell has merged with a line. Deep layer shear remains around 40 to 50 kts, and the cold pool has been established meaning the primary threat from here on out is damaging wind. Low level shear and storm relative helicity is low, so brief spinups may be possible along the line, but they should not last long. Looking ahead, these storms will exit the region this evening, with a post frontal air mass of cooler and drier weather expected on Sunday as high pressure builds across the region. Skies should start off clear, but could see some afternoon fair weather cumulus develop. .LONG TERM...(Monday through Saturday) Issued at 336 PM CDT Sat Jul 11 2020 An active weather patter will settle in for next week with zonal flow and subtle shortwave troughs periodically moving across the region. This will lead to several chances for showers and thunderstorms next week. Most of the chances are low, but the exception is Monday evening into Tuesday. On Monday a surface trough will develop across western Minnesota, and convergence along this trough will lead to convection. Deep layer shear and MLCAPE values will support severe weather Monday evening into Monday night, and SPC has a Day3 slight risk across the region. This is certainly a time period to watch give the strength of the upper level jet encroaching in from the west. The rest of the forecast period has lower chances for storms and/or severe weather. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 535 AM CDT Sat Jul 11 2020 A broken line of showers, and embedded thunderstorms, formed over the past couple of hours across west central, southeast into southeast Minnesota. These showers/storms should begin to dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise, the main concern is redevelopment across west central Minnesota before 18z. Confidence is still low on areal coverage of the storms redeveloping this morning across west central Minnesota, but high enough to warrant temporary periods of SHRA/TSRA from RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA looks reasonable until we have a better handle on coverage. RNH- EAU have the least chance of any TSRA until this afternoon. KMSP... Areal coverage is not high enough to warrant anything more than SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z but timing remains questionable and could linger after 23z. After 00z, VFR conditions will prevail. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. TSRA likely late. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1103 AM CDT Sat Jul 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121615- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1103 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Confidence increasing in scattered thunderstorms later this morning through early evening. A few storms will likely produce large hail and damaging wind, generally along and south of I-94. SPC has expanded the Slight Risk of severe weather across that area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of thunderstorms are expected through next week. Some severe weather is possible at times. There is a Slight Risk of severe thunderstorms Monday night west of I-35 and a Marginal Risk east. Large hail, damaging winds, and heavy rainfall are the main hazards, but a few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed, especially locations south of I-94. jrb
In the hours before
Local storm report, Jul 11, 2:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 S WINTHROP 44.53N 94.36W
07/11/2020 E1.00 INCH SIBLEY MN LAW ENFORCEMENT
&&
JPCLocal storm report, Jul 11, 2:42 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 2 NE LAFAYETTE 44.47N 94.36W
07/11/2020 E1.75 INCH SIBLEY MN AMATEUR RADIO
&&
MKMLocal storm report, Jul 11, 3:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 3 NW NICOLLET 44.31N 94.23W
07/11/2020 E0.70 INCH NICOLLET MN PUBLIC
REPORTED VIA TWITTER.
&&
MKMLocal storm report, Jul 11, 3:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST 4 NNW EAGLE LAKE 44.22N 93.92W
07/11/2020 M58 MPH BLUE EARTH MN AWOS
50KT WIND GUST MEASURED AT MANKATO REGIONAL
AIRPORT OBSERVATION PLATFORM.
&&
JPCLocal storm report, Jul 11, 3:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 W NICOLLET 44.28N 94.25W
07/11/2020 NICOLLET MN AMATEUR RADIO
ROAD SIGN DAMAGE AND ROOF DAMAGE REPORTED
ALONG HWY 14 THREE MILES WEST OF NICOLLET.
TIME ESTIMATED.
&&
MKMLocal storm report, Jul 11, 3:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL FAIRMONT 43.66N 94.46W
07/11/2020 E1.00 INCH MARTIN MN PUBLIC
REPORTED VIA TWITTER ON NORTH SIDE OF
FAIRMONT ALONG I-90. INCLUDES PHOTO.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:32 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 28 min |
| Jul 11, 10:43 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 47 min |
| Jul 11, 11:17 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 11, 11:34 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| Jul 11, 12:00 PM CDT | Special Weather Statement | MPX | Kandiyohi | 45 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 58 min |
| Jul 11, 12:39 PM CDT | Special Weather Statement | MPX | Meeker | 51 min |
| Jul 11, 12:57 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jul 11, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 55 min |
| Jul 11, 1:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 40 min |
| Jul 11, 1:28 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 47 min |
| Jul 11, 1:48 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 57 min |
| Jul 11, 2:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 11, 2:15 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 45 min |
| Jul 11, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 40 min |
| Jul 11, 2:23 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 52 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 33 min |
| Jul 11, 2:57 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 48 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 42 min |
| Jul 11, 3:10 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 20 min |
| Jul 11, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 49 min |
| Jul 11, 3:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 43 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | MPX | Faribault | 58 min |
| Jul 11, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| Jul 11, 6:16 PM CDT | Special Weather Statement | MPX | Hennepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.